MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE
Model Number 71631035
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the drill bit sterile 6.4mm drill broke.The physician felt the drill bit broke without any previous resistance.Also, attempted to retrieve the drill bit tip, but was not possible.Since the nail had very stable fixation decided to take advantage of it and leave it as is.Surgery was resumed, with a greater 60 minutes delay, with the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the broken device was confirmed.The clinical/medical investigation concluded that, the provided undated, unlabeled x-ray supports the complaint and shows a femoral nail with a single lag screw and reduced fracture along with the reported drill bit contained within the femoral neck, however, the root cause of the reported breakage could not be determined.Although we are unable to rule out a procedural variance as a contributory factor.The broken drill tip is comprised of 17.4ss and it is not approved for implantation.According to the surgeon, the broken tip was retained in the nail where the screw should have been, and it was very stable.Therefore, the potential for micro-motion and/or migration of the retained drill bit is unlikely.Based on the information provided, the surgeon resumed the procedure with a 60-minute delay using the same device.Since it was reported the patient was stable and recovering, no further clinical/medical assessment is warranted at this time.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
STERILE 6.4MM DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12624239
Report Number1020279-2021-07553
Device Sequence Number8443856
Product Code HRS
UDI-Device Identifier03596010605962
UDI-Public03596010605962
Combination Product (Y/N)N
Initial Reporter CountryJM
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631035
Device Catalogue Number71631035
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2021
Supplement Date Received by Manufacturer11/19/2021
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown